Nebraska, 2019

Flash Flooding and Damaging Winds in Nebraska, July 6 to 7, 2019

July 6 to 7, 2019 · NWS CYS · 7 events in 1 county or zone

A strong bow echoed thunderstorm moved across the Nebraska Panhandle producing strong thunderstorm winds that even blew over an outbuilding onto an area roadway. In addition, heavy rainfall in less than an hour produced flash flooding along area roadways in Scotts Bluff County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong bow echoed thunderstorm moved across the Nebraska Panhandle producing strong thunderstorm winds that even blew over an outbuilding onto an area roadway. In addition, heavy rainfall in less than an hour produced flash flooding along area roadways in Scotts Bluff County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:35 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 4:35 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Sat Jul 6 2019

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM MDT Sat Jul 6 2019

A severe thunderstorm watch is now in effect for most of Southeast
Wyoming (minus Carbon County) and entire Nebraska Panhandle
through 9pm. Main hazards will be large hail (upwards of golfball
to baseball size), damaging 60-70 mph winds, and a tornado or two
could be possible. In addition, localized heavy rainfall and storm
training could cause flash flooding concerns. Please stay alert
through the afternoon and evening as storm hazards develop. Storms
will dissipate and shift east through the mid to late evening
hours.

MLCAPE instability continues to grow upwards of 1500-2000 J/Kg
with some slight implied capping in place per mesoanalysis and
latest satellite trends. The first round of storms initially fired
over the higher terrain now have orphaned anvils that are crossing
into the High Plains. Of interesting note is the dissipating anvil
over Laramie County is suppressing the cumulus field below while
forming a localized boundary moving east. This boundary has
cleared out northwest Laramie County well for greater insolation.
However, this also veered the winds almost westerly in this local
area. Will need to see if greater S/SE flow can get re-established
in this area. Farther north and east, low-level winds remain
backed to SSE/SE, especially across the NE Panhandle with some
east winds near Scottsbluff. Effective deep layer shear remains
near 40 knots along the Laramie Range with lower values in NE
Panhandle. However, expect higher amounts of shear over NE
Panhandle next 6 hours. All of these factors combined, deep robust
rotating updrafts will be likely this afternoon and evening supporting
large hail.

Tornado potential continues to look marginal as low-level wind
shear remains below 100 m2/s2 but localized enhancements near
boundaries or isolated supercells could perhaps ingest enough
helicity for low-level vertical stretching. A weak/brief tornado
or two can't be fully ruled out.

Storm mode should initially be discrete to semi-discrete
supercells that grow upscale into a cluster or possibly into a
cold pool balanced complex as they move east into NE Panhandle.
Risk for localized flooding could be maximized in NE Panhandle due
to clustering and possible training of storms with mixing ratios
of 10-12 in place.

Slightly greater ridging will occur Sunday but a marginal risk for
severe storms is also in place for portions of the area. H5 winds
will be lower along with deep layer shear being weaker. However,
compensating instability could still help decent storm updrafts
for hail and wind hazard risks.

.LONG TERM...(Monday night through Friday)
Issued at 310 AM MDT Sat Jul 6 2019

Widely sctd convection ending over the CWA Monday night but
returning again Tuesday afternoon as a shortwave moves east across
the region. A few strong storms possible though better dynamics
look to be more to the north. After that a somewhat drier weather
regime expected to set up over the region as an upper high builds
over the southern Rockys Weds and remains there for the rest of
the week. Weak disturbances riding over the top of the high will
still set off some mainly afternoon and evening showers and storms
most days but should be more on an isolated basis. Temps
generally close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 524 PM MDT Sat Jul 6 2019

Thunderstorms have begun across the high terrain between KRWL and
KLAR. Storms will continue to move eastward toward the NE
Panhandle terminals after 00Z. Gusty winds and reduced visibility
can be expected with these storms into this evening with KBFF and
KSNY most at risk for thunderstorm activity. After the storms move
out of the area, lower ceilings may creep into the NE Panhandle
early Sunday morning. The HRRR has been bringing in lower
ceilings and visibility to KCYS after 08Z the last few runs. Will
continue to monitor these trends into this evening in case a
further lowering of flight category in the TAF is needed.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Jul 6 2019

Limited fire weather concerns today with area showers and
thunderstorms across much of the area and higher then normal
relative humidity values. One concern will be localized fire
starts from lightning activity today but most thunderstorms should
have some rain opposed to dry lightning situation.

Isolated elevated fire weather conditions will occur Sunday
into Monday mainly across Carbon County due to elevated winds
and humidity values falling to 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 6, 7:26 PM MST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
826 PM MDT Sat Jul 6 2019

NEZ002-003-095-096-WYZ101>107-109>116-080230-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
826 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this evening and possibly again
on Sunday.

NEZ019>021-054-055-WYZ108-117>119-080230-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
826 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

A severe thunderstorm watch is in effect for the entire Nebraska
Panhandle and Southeast Wyoming, minus Carbon County. Large hail
up to the size of baseball, damaging winds of 60 to 70 mph winds,
and a tornado or two could be possible. In addition, heavy
rainfall leading to localized flash flooding could also occur,
especially towards the Wyoming to Nebraska Border and into the
southern and central Panhandle. Storms will dissipate and shift
east through the mid to late evening hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this evening and possibly again
on Sunday.

In the hours before

Local storm report, Jul 6, 6:08 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             2 NE LARAMIE            41.33N 105.56W
07/06/2019  M1.00 INCH       ALBANY             WY   PUBLIC

            RECEIVED PHOTO VIA FACEBOOK.

&&

MB
Local storm report, Jul 6, 6:09 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 NNE LARAMIE           41.33N 105.58W
07/06/2019  M1.75 INCH       ALBANY             WY   AMATEUR RADIO

&&

WM
Local storm report, Jul 6, 6:12 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
07/06/2019  M1.00 INCH       ALBANY             WY   CO-OP OBSERVER

&&

MB
Local storm report, Jul 6, 6:26 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
726 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 E LARAMIE             41.31N 105.56W
07/06/2019  M1.25 INCH       ALBANY             WY   PUBLIC

            PUBLIC REPORTED DAMAGE TO WINDSHIELD OF CAR
            FROM HALF DOLLAR SIZE HAIL IN LARAMIE. PHOTO
            SHARED ON TWITTER.

&&

CW
Local storm report, Jul 6, 7:26 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
826 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 W CHUGWATER           41.76N 104.83W
07/06/2019  E60 MPH          PLATTE             WY   PUBLIC

            ESTIMATING WINDS FROM REPORT. PUBLIC
            REPORTED WINDS SO STRONG THERE WAS ROARING,
            COULD NOT GET THE FRONT DOOR OPEN, AND COULD
            BARELY STAND.

&&

CW
Local storm report, Jul 6, 7:43 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
843 PM MDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
07/06/2019  M1.25 INCH       ALBANY             WY   COCORAHS

            COCORAHS OBSERVER WY-AB-5.

&&

MB

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
July 6, 7:51 PM MST
Where
Scotts Bluff County, 2.66 mi WSW of Haig
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -103.810

Observer reported that large diameter trees were knocked over by winds.

Thunderstorm Wind, Scotts Bluff

When
July 6, 8:01 PM MST
Where
Scotts Bluff County, 0.69 mi S of Gering
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -103.660

Multiple large, diameter tree branches were snapped by thunderstorm winds.

Thunderstorm Wind, Scotts Bluff

When
July 6, 8:14 PM MST to 8:24 PM MST
Where
Scotts Bluff County, 1.54 mi E of Scottsbluff
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.870, -103.640

Thunderstorm winds measured using a Davis brand weather station.

Thunderstorm Wind, Scotts Bluff

When
July 6, 8:24 PM MST to 8:29 PM MST
Where
Scotts Bluff County, 0.51 mi E of (Bff)helig Field
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -103.580

Thunderstorm winds measured by the Scottsbluff Airport sensor.

Thunderstorm Wind, Scotts Bluff

When
July 6, 8:25 PM MST
Where
Scotts Bluff County, 2.66 mi WSW of Haig
Measured
59 kt (68 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -103.810

A standalone outbuilding was blown by the thunderstorm winds into the middle of South Mitchell Road just north of Highway 92.

Flash Flood, Scotts Bluff

When
July 6, 9:15 PM MST to July 7, 12:15 AM MST
Where
Scotts Bluff County, 0.69 mi E of Gering to 0.07 mi ESE of Gering
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.830, -103.647

Flood waters were reportedly one to two feet deep near the intersection of 5th Street and S street in Gering.

Flash Flood, Scotts Bluff

When
July 6, 9:15 PM MST to July 7, 12:15 AM MST
Where
Scotts Bluff County, 3.75 mi ENE of Janise to 3.73 mi S of South Morrill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.873, -103.934

Report was relayed that water was flowing over the roadway at the intersection of South Morrill Road and Highway 92.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828811, 828812, 828814, 828815, 828816, 828817, 828820.